INTRAVITREAL TRIAMCINOLONE ACETONIDE TREATMENT OF TAMOXIFEN MACULOPATHY WITH ASSOCIATED CYSTOID MACULAR EDEMA Karen W. Jeng, MPH,* H. Matthew Wheatley, MD*†
Purpose: To report a case of severe tamoxifen-induced maculopathy with associated cystoid macular edema treated with intravitreal triamcinolone acetonide. Methods: Case report. Results: The patient presented with bilateral cystoid macular edema that persisted despite treatment, which included intravitreal bevacizumab injections. He received 7 triamcinolone injections in each eye over 20 months, resulting in the most recent bestcorrected Snellen visual acuities of 20/40− in the right eye and 20/30− in the left eye. Complete resolution of the cystoid macular edema was achieved in each eye, but recurrent edema necessitated continued intermittent injections. Macular crystals persisted despite treatment but decreased since presentation. Conclusion: Intravitreal triamcinolone should be considered for treatment of tamoxifenassociated macular edema, especially if the condition responds poorly to anti–vascular endothelial growth factor treatments. RETINAL CASES & BRIEF REPORTS 9:64–66, 2015
demonstrate improvement in tamoxifen-induced CME with the anti–vascular endothelial growth factor (VEGF) agents bevacizumab or pegaptanib.2,5 Herein, we report a case of severe tamoxifen-induced CME treated with intravitreal triamcinolone acetonide.
From the *Rutgers-Robert Wood Johnson Medical School, Piscataway, New Jersey; and †NJ Retina, New Brunswick, New Jersey.
amoxifen, a selective estrogen receptor modulator, is conventionally used at low doses (20–40 mg/ day) as a therapy for breast cancer but has also been used at higher doses (200 mg/day) to treat intracranial malignancies.1,2 Tamoxifen-associated ocular pathologies have been reported in as high as 12% of patients and include ﬁndings such as crystalline retinopathy, cystoid macular edema (CME), optic neuritis, and corneal crystals.2–5 Treatment of tamoxifen maculopathy usually involves preventative monitoring or discontinuation of the medication.2 Recent reports
Case Report A 58-year-old man was referred in February 2012 for refractory CME in both eyes. His medical history was signiﬁcant for primary oligodendroglioma diagnosed in 1990. His treatment included tamoxifen therapy, at a dose of 200 mg/day, for 6 years to 7 years. The tamoxifen was discontinued approximately 8 months before his referral. Previous treatment of the CME included topical treatment with steroidal and nonsteroidal anti-inﬂammatory drops, periocular steroid injection, and 7 intravitreal bevacizumab injections in each eye, the most recent of which were 1 month before his presentation. These treatments were reported to be unsuccessful at signiﬁcantly improving the edema. There was no history of intravitreal steroid injection. At the initial visit, best-corrected Snellen visual acuities were 20/50− in both eyes. Anterior segment examination revealed mild posterior subcapsular cataract in both eyes. Intraocular pressures
Presented at the Atlantic Coast Retina Club at Wills Eye Hospital, Philadelphia, PA, January 9–11, 2014. None of the authors have any ﬁnancial/conﬂicting interests to disclose. Reprint requests: H. Matthew Wheatley, MD, at 10 Plum Street, Suite 600, New Brunswick, NJ 08901; e-mail: [email protected]
IVI TRIAMCINOLONE TAMOXIFEN MACULOPATHY
Fig. 1. Fundus photographs and optical coherence tomography scans at the initial presentation of tamoxifen maculopathy with CME. Color fundus photographs of the right eye (A) and left eye (B) demonstrate CME and perifoveal intraretinal refractile crystals in both eyes with no peripheral pathology and mild retinal pigment epithelium changes in the right eye. Optical coherence tomography scans of the right eye (C) and left eye (D) conﬁrm CME in both eyes with subretinal ﬂuid in the left eye and inner retinal hyperreﬂective deposits.
were elevated at 24 mmHg in both eyes. Funduscopy revealed CME and perifoveal intraretinal refractile crystals in both eyes with no peripheral pathology (Figure 1, A and B). Mild retinal pigment epithelium changes were present in the right eye. Optical coherence tomography demonstrated CME in both eyes, and subretinal ﬂuid in the left eye, with central foveal subﬁeld
thicknesses of 440 mm in the right eye and 660 mm in the left eye (Figure 1, C and D). Marked petalloid intraretinal leakage was present on ﬂuorescein angiography. Both eyes were subsequently treated with intravitreal triamcinolone acetonide (2.0 mg/0.05 mL). There was signiﬁcant anatomic improvement within 2 weeks of the initial injection. The patient
Fig. 2. Fundus photographs and optical coherence tomography scans 20 months after the initial presentation. Color fundus photographs of the right eye (A) and left eye (B) demonstrate decreased macular crystals. Optical coherence tomography scans reveal mild CME in right eye (C) and no edema in the left eye (D).
RETINAL CASES & BRIEF REPORTS´ 2015 VOLUME 9 NUMBER 1
received 7 triamcinolone injections in each eye over 20 months. The most recent best-corrected Snellen visual acuities were 20/40− in the right eye and 20/30− in the left eye. Complete resolution of the CME has been achieved in each eye, but recurrent edema has necessitated continued intermittent injections. At the most recent visit, mild CME in the right eye recurred nearly 5 months following the previous intravitreal triamcinolone injection, with a foveal thickness of 257 mm (Figure 2C). The left eye had no edema 1 month after the previous injection, with a foveal thickness of 250 mm (Figure 2D). Macular crystals persist despite treatment but have decreased since presentation (Figure 2, A and B). During the treatment course, the patient received bilateral cataract surgery for progressive posterior subcapsular cataract and required topical treatment for steroid-induced ocular hypertension in both eyes.
Discussion Although standard treatment for tamoxifen maculopathy is discontinuation of the drug, recent case reports2,5 using intravitreal anti-VEGF injections to resolve associated macular edema indicate a shift in practice patterns. However, tamoxifen-related macular edema is not known to be VEGF mediated; tamoxifen may actually decrease serum VEGF. The mechanism of the macular edema is presumably vascular endothelial damage and increased vascular permeability, with a typical CME pattern on ﬂuorescein angiography in affected cases. Bevacizumab’s lack of efﬁcacy in this patient prompted our use of intraocular steroids, which have a broader and more sustained impact on retinal vascular permeability. However, intraocular steroids do have a worse side-effect proﬁle,6 demonstrated in this case by cataract progression and steroidinduced ocular hypertension. The crystals seen in
tamoxifen maculopathy are of unknown composition but might represent tamoxifen or one of its metabolites because similar crystals are not seen in other more typical causes of CME. Whether the reduction in crystalline deposits in the retina in this patient is simply because of the discontinuation of tamoxifen or was inﬂuenced by the treatment of the macular edema is unclear. To the best of our knowledge, this is the ﬁrst reported case of improvement in tamoxifen maculopathy with associated CME using intravitreal triamcinolone acetonide therapy. Future treatment of tamoxifen-associated macular edema should include intravitreal triamcinolone, especially if the condition responds poorly to anti-VEGF treatments. Key words: anti-VEGF, tamoxifen maculopathy, tamoxifen cystoid macular edema, triamcinolone acetonide. References 1. Mastronardi L, Puzzilli F, Ruggeri A. Tamoxifen as a potential treatment of glioma. Anticancer Drugs 1998;9:581–586. 2. Rahimy E, Sarraf D. Bevacizumab therapy for tamoxifeninduced crystalline retinopathy and severe cystoid macular edema. Arch Ophthalmol 2012;130:931–932. 3. Noureddin BN, Seoud M, Bashshur Z, et al. Ocular toxicity in lowdose tamoxifen: a prospective study. Eye (Lond) 1999;13:729–733. 4. McKeown CA, Swartz M, Blom J, Maggiano JM. Tamoxifen retinopathy. Br J Ophthalmol 1981;65:177–179. 5. Bourla DH, Gonzales CR, Mango CW, et al. Intravitreous vascular endothelial growth factor (VEGF) inhibitor therapy for tamoxifen induced macular edema. Semin Ophthalmol 2007;22:87–88. 6. Tao Y, Jonas JB. Intravitreal triamcinolone. Ophthalmologica 2011;225:1–20.